Friday, June 12, 2009

I think it's the cordyceps .. .

My stomach wasn't quite right again on Wednesday and Thursday. I started taking a new herb, cordyceps, last Friday. Cordyceps is a fungi that grows in caterpillar larvae. It has been used for many years in the Chinese medical pharmacopeia. It has since been found to help with many things, including respiratory issues, including both the lungs and the heart; a tonic for the liver and the kidneys; increased vitality; more efficient oxygen transport; among others.

I've been taking Tykerb - at least 500 mg/day and sometimes 750mg/day (the recommended dosage is 1250 mg/day) - since I found out about the spots on the lungs in April.

I took cordyceps last Friday night and Sat morning (I think they are 150mg tablets). I doubled my dose of Tykerb Sat morning to 1000 mg. I ended up with diarrhea.

I took both again on Sunday, thinking it was just a one-day occurrence, perhaps from seafood I ate on Friday. I still had diarrhea.

I didn't take either on Monday. No diarrhea, but with stomach upset and bloating and gas.

I didn't take either pill on Tuesday. I felt more or less normal.

I took cordyceps only on Wednesday. My stomach felt a little upset, bloated, and gassy.

I took both on Thursday. Again, my stomach felt a little upset.

Today, I only took Tykerb - 500mg. I won't take cordyceps today and I'll see how I feel.

That's the life of a cancer patient - never quite sure what's causing the side effects, so you have to do a little controlled experiment on yourself to figure it out. I haven't really changed my diet in any appreciable way in the past week. If anything, I haven't had as much to eat, but it's still the same kinds of foods. I am drinking lots of water.

I'll give you a report later!


Carver said...

Sometimes it's really hard to know. I took maitake mushrooms (tablet form) for a while because it was supposed to be good for cancer patients. Sloan Kettering did some trials with that and breast cancer patients although none have been done with melanoma. I ended up feeling like the maitake supplements were making me sick and as luck would have it the herbal supplement they've had some success in clinical trials for melanoma patients was curumin (tumeric) so I switched to that which didn't bother my stomach.

My attitude with supplements has been it can't hurt but when it does hurt I change my attitude, ha.

I hope you have a great weekend.

Dee said...

Thanks, Carver. It was a fun, busy week-end. I haven't had either Cordyceps or Tykerb in several days and my appetite is back and my stomach isn't upset. In fact, I think that I may be eating too much - I feel hungry within an hour or so of eating. Not sure what's going on there. Anyway, hope you had a good week-end, too!